Alert archive / New York / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 82, NWS Albany, NY

July 29, 2023Fulton County, Herkimer County, Montgomery County, New York

NWS Albany, NY issued this severe thunderstorm warning at Jul 29, 2023, 12:22 PM EDT for Fulton County, Herkimer County, Montgomery County, New York. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 29, 2023, 12:22 PM EDT (16:22 UTC)
Expired
Jul 29, 2023, 1:00 PM EDT
In force
38 min
Issued by
NWS Albany, NY
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Fulton County, NY, Herkimer County, NY, Montgomery County, NY

The radar

The Albany radar (KENX), 76 km from the middle of the area, began a volume at 16:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 4.4 hours before the alert went out and 292 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2023-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 90 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2023-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
90 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
1183 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 9:58 AM EDT, 2 hours 24 minutes earlier.

Area forecast discussion, Jul 29, 9:58 AM EDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
958 AM EDT Sat Jul 29 2023

.SYNOPSIS...
An approaching cold front will bring showers and thunderstorms
today. Some storms may be severe along with locally heavy
rainfall. The cold front will pass through late today, with
much cooler and less humid conditions arriving for Sunday
through early next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
* Heat Advisory in effect through 6 pm today for eastern Ulster,
  Dutchess and Litchfield Counties.

.UPDATE...Radar indicating a cluster of scattered showers with
downpours developed across parts of Ulster, Dutchess and
Litchfield County, possibly resulting from an outflow boundary
due to prior upstream convection. Also, starting to see
widespread showers with embedded T-storms with downpours moving
east from the Tug Hill area. This activity will track into the
western Adirondacks late this morning associated with a cold
front and wave of low pressure gradually pushing southeast
across upstate NY. Otherwise, not much instability yet in our
area, but should occur by this afternoon due to significant
breaks in the clouds this morning. An active afternoon still
expected to occur with both severe storms and localized
flooding.

.PREV DISCUSSION[0658]...Considerable mid and high clouds
across the region and some morning sun should shine through the
mid and high clouds to help with some daytime heating,
especially south and east of the western Mohawk Valley and
southern Adirondacks to Lake George Region. There is a wind
shift boundary in northern NY that is drifting south. There is a
decent signal that the boundary in northern NY will continue to
drift south and convection will develop along this boundary
through this morning, limiting the heating along and north of
the boundary.

Current convection in the OH Valley is expected to dissipate
later this morning as the convection proximate to the wind shift
boundary in NY is expected to become the main band of showers
and storms, then tracks east and south through our region. A
surface trough/low will form in southern NY and southern New
England where the greatest instability and moisture exists and
the strongest convection will expand into that area where the
greatest threat for severe weather and potential nuisance
flooding is.

Before the showers and storms develop and track east and south,
temperatures are expected to reach the upper 70s to mid 80s and
cooler in higher elevations. CAPEs will increase to over
1000 j/kg ahead of the convection. South of the wind shift
boundary, CAPEs could increase to around 2000 j/kg, mainly in
the mid Hudson Valley to southern Berkshires and NW CT, where
there is a slight risk for severe thunderstorms. Shear is not
very high but there will be some enhanced low level forcing with
a distinct low level wind shift and advancing low level thermal
gradient on the leading edge of the cold advection. Damaging
winds are the primary risk. Localized heavy rain and brief
training of thunderstorms could produce urban, small stream
flooding and standing water in low lying areas. Isolated flash
flooding cannot be ruled out.

A few showers and isolated thunderstorms approaching the mid
Hudson Valley and NW CT. Outside of the isolated activity,
increasing sun through the morning into early afternoon will
help those areas to have the most heating. Temperatures will
reach around 90 with heat indices around or above 95 and the
Heat Advisory continues there.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/...
Lingering showers Saturday evening will exit and by Sunday
morning, some clearing, cooling and drying. Sunday should be
partly to mostly sunny and an isolated shower cannot be ruled
out as upper trough axis overhead and cooling aloft. Highs
Sunday in the 70s to near 80.

Upper trough axis still in our region and another weak upper
impulse tracks through the upper trough as continued cooling
aloft occurs. Morning sun will become partly sunny in the
afternoon with isolated showers and storms, mainly along and
north of I-90. Still, there should be enough sun for
temperatures to reach the mid 70s to near 80 and around 70
higher elevations. Clearing Sunday night with lows by Tuesday
morning in the 50s with a few upper 40s southern Adirondacks
and Lake George Region.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
Long term period begins 12z Tuesday with upper trough axis overhead
associated with an upper low in southeast Canada. With the cold pool
aloft, diurnally-driven cumulus clouds and a few isolated showers
could develop during the afternoon, so slight chance PoPs were added
for most of the area. With NW winds advecting cooler and drier air
into the region, highs will only be in the 60s for the terrain and
mid to upper 70s for the valleys, which is a couple degrees below
average. Any showers diminish quickly with the loss of daytime
heating. Lows drop into the 40s (terrain) and 50s under partly to
mostly clear skies Tuesday night as high pressure builds in from the
west, allowing for favorable radiational cooling conditions.

Wednesday through Thursday...Heights rise aloft and we get into some
flat upper ridging with upper-level W/NW flow. The surface high
remains overhead Wednesday, then begins to shift off to the east
Thursday. The result will be dry conditions both days. Highs
Wednesday will be a degree or two warmer than Tuesday with the
coldest air aloft having moved off to our east. Highs Thursday will
be in the 70s for the terrain and low to mid 80s for valley areas as
we see warm advection with low-level southwest flow on the backside
of the departing surface high. Lows Wednesday night will be in the
40s and 50s again.

Thursday night through Saturday... Upper troughing approaches from
the west, and a shortwave trough or closed upper low tracks to our
north. The upper forcing will allow for the formation of a surface
low that will track through southeastern Canada, and the trailing
cold front will track through our region, bringing chances for
showers and possibly some thunderstorms. As expected, there is some
uncertainty in the timing of the front this far out, but overall the
trend in the latest guidance has been for a slower frontal passage
with the best chance for any showers/storms on Friday. This would
allow for the front to clear our region to the east by Saturday, but
due to the uncertain timing have maintained slight chance PoPs for
Saturday, which could work out even with the front to our east as
that would place the upper trough axis overhead. Thursday night and
Friday night will be warmer, with lows in the 50s and 60s. Highs
Friday and Saturday in the 70s and 80s.

&&

.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
Through 06Z Sunday...Any fog/mist at PSF/GFL should lift by 12z,
with VFR conditions expected this morning with increasing mid and
high clouds. A few showers are possible near POU this morning, and
have included VCSH to reflect this.

Chances for showers increase towards the mid to late morning, at
which point VCSH groups were introduced at the other TAF sites. The
main batch of showers and storms moves in mid-afternoon which is an
hour or so later than indicated with the previous TAF issuance. Once
the steadier showers move in, conditions trend down to MVFR vsbys
and MVFR to low-end VFR cigs. There is also a chance for
thunderstorms at all of the TAF sites this afternoon, and prob30s
were converted to tempo groups highlighting this potential with
little change in the timing. In heavier showers and thunderstorms,
MVFR to IFR vsbys and MVFR cigs are expected. Showers and storms
come to an end around sunset this evening from northwest to
southeast, with just some lingering SCT to BKN mid-level clouds and
VFR conditions expected through the end of the TAF period, although
borderline MVFR cigs are possible at PSF through most of tonight.

Winds will be light and variable this morning, then pick up from the
west at ALB and PSF to around 5-10 kt by mid to late morning. GFL
will be north of a wind shift boundary, and winds here will be from
the NE at 5-10 kt. POU, which remains south of the boundary through
the morning, will see winds at 5-10 kt from the southwest. Winds
increase to around 10 kt through the afternoon, then abruptly shift
to the north at around 10 kt behind a cold frontal passage this
evening. Winds remain northwesterly at 5-10 kt through 12z
Sunday.

Outlook...

Sunday Night: No Operational Impact. NO SIG WX.
Monday: Low Operational Impact. Isolated SHRA...TSRA.
Monday Night: No Operational Impact. NO SIG WX.
Tuesday: Low Operational Impact. Slight Chance of SHRA.
Tuesday Night: No Operational Impact. NO SIG WX.
Wednesday: No Operational Impact. NO SIG WX.
Wednesday Night: No Operational Impact. NO SIG WX.
Thursday: Moderate Operational Impact. Chance of SHRA.

&&

.HYDROLOGY...
Showers and thunderstorms with locally heavy rain will be
possible today, especially for areas from around I-90 south.
The Weather Prediction Center has included this area in a
Slight Risk of excessive rainfall due to the potential for west-
east oriented bands of locally heavy rainfall developing
associated with thunderstorms. Rainfall of 1-2" in an hour may
occur leading to possible isolated flash flooding. A Marginal
Risk remains for areas north of I-90.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Heat Advisory until 6 PM EDT this evening for CTZ001-013.
NY...Heat Advisory until 6 PM EDT this evening for NYZ064>066.
MA...None.
VT...None.

&&

SYNOPSIS...NAS
NEAR TERM...NAS/JPV
SHORT TERM...NAS
LONG TERM...Main
AVIATION...Main
HYDROLOGY...
Hazardous weather outlook, Jul 29, 12:13 PM EDT, 9 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
1213 PM EDT Sat Jul 29 2023

CTZ001-013-NYZ064>066-301100-
Northern Litchfield-Southern Litchfield-Eastern Ulster-
Western Dutchess-Eastern Dutchess-
1213 PM EDT Sat Jul 29 2023

...HEAT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...
...FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northwestern Connecticut and
east central New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Heat Advisory.

There is Marginal to Slight Risk of severe thunderstorms today as a
cold front moves across the region. The main threat is damaging wind
gusts.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

MAZ001-025-NYZ038>041-047>054-058>061-063-082>084-VTZ013>015-301100-
Northern Berkshire-Southern Berkshire-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Schoharie-
Western Schenectady-Eastern Schenectady-Southern Saratoga-
Western Albany-Eastern Albany-Western Rensselaer-Eastern Rensselaer-
Western Greene-Eastern Greene-Western Columbia-Eastern Columbia-
Western Ulster-Northern Fulton-Southeast Warren-Southern Washington-
Bennington-Western Windham-Eastern Windham-
1213 PM EDT Sat Jul 29 2023

...FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for western Massachusetts, east
central New York, eastern New York and southern Vermont.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

There is Marginal Risk of severe thunderstorms today as a cold front
moves across the region. The main threat is damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NYZ032-033-042-043-301100-
Northern Herkimer-Hamilton-Northern Warren-Northern Washington-
1213 PM EDT Sat Jul 29 2023

This Hazardous Weather Outlook is for east central New York and
eastern New York.

.DAY ONE...This afternoon and tonight.

There is Marginal Risk of severe thunderstorms today as a cold front
moves across the region. The main threat is damaging wind gusts.
Localized flash flooding is also possible, especially where storms
repeatedly move across the same areas. A Marginal Risk for excessive
rainfall is also in effect for the area.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Jul 29, 11:20 AM EDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Albany NY
1120 AM EDT Sat Jul 29 2023

NYZ032-033-291600-
Northern Herkimer NY-Hamilton NY-
1120 AM EDT Sat Jul 29 2023

...A strong thunderstorm will impact portions of northwestern
Hamilton and northern Herkimer Counties through NOON EDT...

At 1119 AM EDT, Doppler radar was tracking a strong thunderstorm near
Big Moose, or near Old Forge, moving east at 25 mph.

HAZARD...Winds in excess of 30 mph and heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Heavy rains could cause ponding of water.

Locations impacted include...
Old Forge, Inlet, Brown Tract Pond Campground, Limekiln Lake
Campground, Big Moose, Eighth Lake Campground, Eagle Bay, Raquette
Lake, Golden Beach Campground, Alger Island Public Campground, Little
Rapids, Beaver River, Carter Station, Quaker Beach, Partlow,
Sagamore, Brandreth, Woods Lake, Hasbroucks and Russian Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4402 7462 4373 7455 4368 7512 4392 7515
TIME...MOT...LOC 1519Z 258DEG 23KT 4380 7502

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

JPV
Special weather statement, Jul 29, 12:14 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Albany NY
1214 PM EDT Sat Jul 29 2023

NYZ038-039-291645-
Southern Fulton NY-Southern Herkimer NY-
1214 PM EDT Sat Jul 29 2023

...A strong thunderstorm will impact portions of southeastern
Herkimer County through 1245 PM EDT...

At 1214 PM EDT, Doppler radar was tracking a strong thunderstorm near
Herkimer, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph, pea size hail, and heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Heavy rains could cause flooding.

Locations impacted include...
Ilion, Herkimer, Little Falls, Mohawk, Dolgeville, Jordanville,
Ingham Mills, Garlock Corners, Countryman, Starkville, North Ilion,
Rasbach Corner, Fink Basin, Willse Four Corners, Kelhi Corners, Davys
Corners, Shedd Corners, Indian Castle, Eatonville and Ingham Mills
Station.

This includes Interstate 90 between exits 29A and 30.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4309 7503 4313 7474 4304 7474 4304 7475
      4303 7474 4302 7474 4289 7476 4286 7476
      4290 7488 4288 7488 4291 7503
TIME...MOT...LOC 1614Z 268DEG 17KT 4301 7493

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KSL

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 11:20 AM EDTSpecial Weather StatementALYHerkimer40 min
Jul 29, 11:20 AM EDTSevere Thunderstorm WarningALYHerkimer55 min
Jul 29, 11:50 AM EDTAreal Flood AdvisoryALYHamilton, Herkimer115 min
Jul 29, 12:05 PM EDTFlood WatchALYAlbany, Columbia, Dutchess, Fulton, Greene, Herkimer and 8 more8 hr
Jul 29, 12:14 PM EDTSpecial Weather StatementALYMontgomery31 min
Jul 29, 12:39 PM EDTAreal Flood AdvisoryALYHamilton2 hr
Jul 29, 12:59 PM EDTFlash Flood WarningALYHamilton2 hr
Jul 29, 1:01 PM EDTSevere Thunderstorm WarningALYFulton, Montgomery44 min
Jul 29, 1:19 PM EDTSpecial Weather StatementALYWarren41 min
Jul 29, 1:40 PM EDTSevere Thunderstorm WarningALYFulton, Montgomery50 min
Jul 29, 1:53 PM EDTSpecial Weather StatementALYSchenectady37 min
Jul 29, 2:15 PM EDTSevere Thunderstorm WarningALYFulton, Montgomery, Saratoga, Schenectady60 min
Jul 29, 2:26 PM EDTAreal Flood AdvisoryALYFulton, Montgomery2 hr
Jul 29, 2:56 PM EDTSpecial Weather StatementALYAlbany34 min
Jul 29, 3:09 PM EDTAreal Flood AdvisoryALYAlbany, Rensselaer, Saratoga, Schenectady3 hr
Jul 29, 3:14 PM EDTSpecial Weather StatementALYRensselaer31 min
Jul 29, 4:07 PM EDTAreal Flood AdvisoryALYRensselaer2 hr
Jul 29, 4:13 PM EDTSpecial Weather StatementALYRensselaer47 min
Jul 29, 4:38 PM EDTSevere Thunderstorm WarningALYColumbia, Rensselaer37 min
Jul 29, 4:41 PM EDTSpecial Weather StatementALYColumbia34 min
Jul 29, 5:14 PM EDTSpecial Weather StatementALYColumbia31 min
Jul 29, 5:40 PM EDTSpecial Weather StatementALYDutchess35 min
Jul 29, 5:41 PM EDTSpecial Weather StatementALYColumbia34 min
Jul 29, 6:14 PM EDTSpecial Weather StatementALYDutchess31 min
Jul 29, 6:42 PM EDTAreal Flood AdvisoryALYDutchess, Ulster81 min
Jul 29, 1:24 PM EDTSpecial Weather StatementALYWindham51 min
Jul 29, 2:13 PM EDTSpecial Weather StatementALYWindham32 min
Jul 29, 3:50 PM EDTSpecial Weather StatementALYBennington40 min
Jul 29, 4:29 PM EDTSpecial Weather StatementALYWindham31 min
Jul 29, 4:35 PM EDTAreal Flood AdvisoryALYWindham2 hr
Jul 29, 5:12 PM EDTAreal Flood AdvisoryALYWindham101 min
Jul 29, 6:42 PM EDTSpecial Weather StatementALY33 min
Jul 29, 6:55 PM EDTSpecial Weather StatementALY35 min

Nearby

Severe Thunderstorm Warnings in New York, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.